Maryland, 2016

Hail in Maryland, June 24, 2016

June 24, 2016 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm along a frontal boundary produced large hail across portions of the Lower Maryland Eastern Shore.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm along a frontal boundary produced large hail across portions of the Lower Maryland Eastern Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Jun 24, 1:20 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jun 24, 1:20 PM EST, 1 hour 8 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
220 PM EDT FRI JUN 24 2016

.SYNOPSIS...
A frontal boundary slowly drops south through the area today into
tonight. High pressure then builds in from the north over the
weekend. The next front moves into the region late Monday into
Tuesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Coming to work this morning I observed "ACCAS ALQDS". Rule of
thumb there is that convection is possible within 100 miles
later in the day. Well it did not take long as the convection
associated with the next mid level s/w trof is heading east across
the piedmont mid morning. Data suggests this line with additional
development moves east over the next hrs along the differential
heating bndry across srn half of fa. Thus...adjusted grids per
these conditions through noon and added thunder across the
southern zones.

Appears it will be this afternoon that another round of convection
will develop across northern VA then track south across the fa.
SPC continues to highlight areas mainly south of I64 in a slight
risk for severe wx. Svr parameters inc. deep layer shear up to
~40 kt are favorable should any storms develop. Areal coverage of
convection also looks problematic...current forecast will call for
pops ranging fm 30% ne areas to 50% over the Piedmont after 18z.
As with previous days this week, went lwr than guidance wrt temps.
Highs ranging thru the 80s.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
Chance pops continue this evening but taper off north to south
after midnight as high pressure to the north pushes the low and
associated frontal boundary farther south. Lows in the mid 60s
north to lwr 70s se.

High pressure to the north dominates the wx across the fa thru the
weekend with the front stalling out off the Carolina coast. Dry and
cooler with highs both days 80-85 except 75-80 along the coast. Lows
in the 60s.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Sunday night looks to remain dry and mild as the upper ridge extends
into the Middle Atlantic ahead of the deep upper low over the
Canadian Prairies. Heights lower Monday as the upper low over the
nrn Great Lakes moves east. This may allow for showers and
thunderstorms to develop Monday afternoon due to lee side
troughiness and continue into Monday night as the cold front slowly
approaches. Will need to maintain chances for showers and
thunderstorms on Tuesday as the front moves through. Cooler and
dry for Wed and Thu with dry NW flow.

Highs will start out in the lower 90s on Monday into Tuesday, with
temperatures lowering to the mid-upper 80s on Wed/Thu.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Nice VFR conditions across the region at 18Z with a few widely
scattered showers. Frontal bndry and broad area of low pressure
cont to lie across the region and will be the focus for any
developing showers and tstms this aftn/evening. Winds will
generally be light less than 10 kt but direction will depend on
location of the front.

The front will move slowly south tonight toward the NC border.
Some areas of light rain and fog/stratus are possible during the
overnight and lower cigs are possible through the morning hours.
Conds should gradually improve during the aftn to VFR.

OUTLOOK...Drier weather is forecast Sat through Monday as high
pressure builds into the area from the north. There will be a
chance for showers/thunderstorms on Tuesday.

&&

.MARINE...
Latest obs reflect sub-SCA conditions continuing across the waters.
W-SW winds on the order of 5-10 kt north, 10-15 kt south. Latest wx
analysis features weakening sfc front just north of the area, with
surface high pressure building down across the Northern Mid-Atlantic
from New England. this feature will continue to slowly nudge the
weak sfc front south across the waters later this morning through
early tonight. Meanwhile, low pressure will develop along the front
and move over the area. This will result in winds gradually veering
around to the NNE from north to south. Still do not expect
significant strengthening of the low and and therefore negligible
tightening of sfc pressure gradient should keep winds and waves
below SCA thresholds. The front slides farther south into the
Carolinas tonight. NW winds ~15 kt N, 10-15 kt south. Waves on the
Bay/Rivers/Sound 1-2 ft/Seas 2-4 ft.

The front remains quasi-stationary south of the local area on
Saturday, keeping NE winds aob 15 kt in place across the area
(though the Mouth of the Ches Bay will be close to SCA criteria
for much of the day). Seas will approach 5 ft out towards 20 nm
tomorrow. Given uncertainty and marginal nature of the event, we
have held off with headlines for now. High pressure builds across
the waters on Sunday before another cold front approaches the area
Monday Night into Tuesday.

&&

.HYDROLOGY...
After viewing the morning data and coord with the RFC, went ahead
and issued a River Flood Warning for the James River at Bremo
Bluff with the river going above flood stage Saturday morning.
This based on the runoff from yesterdays heavy rainfall across the
headwaters. Decided to hold off on Richmond Westham for now as the
latest guid has them going just above flood stage Saturday evening.
Feel we have some time to see how the upstream gages react to the
rainfall.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...MAS
NEAR TERM...MAS/MPR
SHORT TERM...MAS/MPR
LONG TERM...MRD
AVIATION...MAS/JEF
MARINE...MAM
HYDROLOGY...
Hazardous weather outlook, Jun 24, 2:08 AM EST, 12 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
308 AM EDT FRI JUN 24 2016

NCZ012>017-030>032-102-VAZ048-060>062-064>069-079>084-086>090-092-
093-095>098-509>520-523>525-250715-
NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-EASTERN CURRITUCK-FLUVANNA-PRINCE EDWARD-
CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-
POWHATAN-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-SOUTHAMPTON-
ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-
WESTERN LOUISA-EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-
WESTERN CHESTERFIELD-EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)-
WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-YORK-NEWPORT NEWS-HAMPTON/POQUOSON-
308 AM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...EASTERN
VIRGINIA...NORTH CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND
SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
THE MAIN THREATS ARE DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

MDZ021>025-VAZ075>078-085-099-100-521-522-250715-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-MIDDLESEX-ACCOMACK-
NORTHAMPTON-WESTERN ESSEX-EASTERN ESSEX-
308 AM EDT FRI JUN 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EAST
CENTRAL VIRGINIA...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 2:00 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
300 PM EDT FRI JUN 24 2016

MDZ022-241930-
WICOMICO-
300 PM EDT FRI JUN 24 2016

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN WICOMICO COUNTY...

AT 300 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PARSONSBURG...OR
NEAR SALISBURY...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS IN EXCESS OF 30 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
DELMAR...PARSONSBURG...PITTSVILLE...WILLARDS...MELSON...CHESAPEAKE
HEIGHTS...SALISBURY-WICOMICO AND POWELLVILLE.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

LAT...LON 3834 7533 3829 7546 3828 7547 3842 7561
      3846 7557 3845 7534 3841 7532 3840 7532
      3838 7533 3837 7532
TIME...MOT...LOC 1900Z 308DEG 20KT 3843 7549

44
Special weather statement, Jun 24, 2:15 PM EST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT FRI JUN 24 2016

MDZ022-024-025-242000-
MARYLAND BEACHES-INLAND WORCESTER-WICOMICO-
315 PM EDT FRI JUN 24 2016

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WORCESTER AND EAST
CENTRAL WICOMICO COUNTIES...

AT 314 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER PARSONSBURG...OR
8 MILES EAST OF SALISBURY...MOVING SOUTHEAST AT 25 MPH.

WIND GUSTS BETWEEN 40 TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
BERLIN...PARSONSBURG...OCEAN PINES...CAPE ISLE OF WIGHT...NEWARK...
PITTSVILLE...WILLARDS...OCEAN CITY MUNICIPALITY...CHESAPEAKE HEIGHTS...
WEST OCEAN CITY...BISHOP...WHALEYVILLE...BISHOPVILLE...MELSON...SHOWELL...
WHITON...POWELLVILLE AND IRONSHIRE.

STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.

LAT...LON 3842 7505 3821 7519 3837 7557 3845 7550
      3845 7505
TIME...MOT...LOC 1914Z 304DEG 19KT 3842 7544

44

The radar

The Dover AFB radar (KDOX), 49 km away, was scanning. The volume nearest the first event began at 19:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Wicomico

When
June 24, 2:28 PM EST
Where
Wicomico County, 0.88 mi SE of Pittsville
Measured
1.75 in hail
Reported by
Public
Coordinates
38.390, -75.410

Golf ball size hail was reported near Pittsville.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2016Every state in 2016This day in weather historyWarnings in Maryland, June 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 646342.